Thursday, October 16, 2008

musings on a Thursday

Ok, so I promise I'll spare you an extended political rant today. Really. I have become addicted to the website and will just summarize last night's debate with the comment written on that site at 10:31 last night......"Congratulations, President Obama". :)

So what about regular, day-to-day life in Lowcountry SC? It's ok, still WAY too hot for Oct. 16, I'll say that. Little E is having a pretty good week, we're still struggling with the regulation of his medicine. What medicine, you say? Well, let me remind you or fill you in if you missed this development......

Well, the developmental pediatrician gave him the expected ADHD diagnosis a few weeks ago (early Sept.). I knew, in my heart, that it was coming, and the more I read and hear about the H part of ADHD, the more it confirms my fears. It's so common in former preemies, especially micros like E, so I guess it was nearly unavoidable. We started on Tenex, a very small dose, and have been watching and tweaking for a month and a half now.

We went from 1/2 mg in the morning to 1 mg, because he was still exhibiting a lot of the aggressive and impulsive symptoms that the medicine is supposed to address. 1 mg was WAY too much, and made him very, very lethargic--all he wanted to do was lay on the bed at home, and at school he was falling asleep in his lunch. :( We went back to 3/4 mg, and it worked for a while but the effectiveness faded and we STILl saw the impulsive behaviors. (Disclaimer--all kids can be impulsive, and he is only 4, but it's not ok to hit/bite/kick teachers and friends, or to blurt things out loudly and over and over in class)

So, pedi said to try going back up to 1 mg, that maybe his body was ready for that now since he was used to 3/4 mg already. She said to give it at least a week for the side effects to settle down and to really see the effectiveness (or lack?). Yesterday was 1 week, and Tuesday was really the first day we didn't see the sleepiness. I hate seeing him like that, it kills me. He's got such a sparkly and sweet personality (I know, you're thinking ? considering I just said that he hits and kicks people.....it's complicated) He's typically so curious, creative, sweet, funny, energetic, and when the meds are too much we just lose that, we lose HIM along with those undesired behaviors. :( :( :( Maybe, just maybe, we've found the dose that now can strike the balance.....keeping what makes him "him", but muting those behaviors that aren't socially acceptable and aren't going to be ok in elementary school and beyond. Wish us luck, and keep us in your prayers too.

Postscript: There's just so much about being a parent that I never knew, never even thought I'd have to experience. I can truly say that parenting is the toughest and most rewarding job of my life, AND that every part of it up to this point has been unexpected and different than what I imagined. For the bad, as well as for the good.

1 comment:

lyndsey said...

((((Jen)))) Ugh. What a hard thing to deal with. I haven't gone the med route yet because it is scary and tough, so I can only imagine how hard this must be for you. I hope and pray that you find the perfect balance for him. (((hugs)))